Texas, 2024

Hail and Damaging Winds in Texas, January 8, 2024

January 8, 2024 · NWS EWX · 10 events in 3 counties and zones

Strong south to southeasterly low-level flow brought an unusually warm, moist airmass to South Central Texas ahead of a Pacific cold front. The front moved into an airmass with temperatures in the middle to upper 70s and dewpoints in the 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Strong south to southeasterly low-level flow brought an unusually warm, moist airmass to South Central Texas ahead of a Pacific cold front. The front moved into an airmass with temperatures in the middle to upper 70s and dewpoints in the 60s. A few thunderstorms developed ahead of the front and some of these produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 8, 11:41 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jan 8, 11:41 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1141 AM CST Mon Jan 8 2024

...New AVIATION...

.UPDATE...
Issued at 911 AM CST Mon Jan 8 2024

Forecast is looking pretty good this morning. Prefrontal showers
continue from around San Antonio eastward. Showers will continue
through the morning. The cold front is progressing across our
northwest and has entered Edwards County. We adjusted the POPs a bit
to account for the frontal movement. Still expect storms to develop
later this morning and afternoon as the front gets to I-35. Severe
storms will be possible.

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 246 AM CST Mon Jan 8 2024

Local area radars and surface observations are reporting light
drizzle and rain over a good portion of South Central Texas as of
230 AM CST. This activity is likely to continue overnight as warm
air advection pushes from the Gulf of Mexico into the local area in
advance of an upper level low pressure system centered between the
states of Colorado and New Mexico. Also, a strong low-level jet
continues to bring breezy to windy conditions across the local area
especially to the Rio Grande, southern Edwards Plateau and Hill
Country. A Wind Advisory is in effect for those areas through noon
Tuesday as another surge of strong winds arrive later on today in
the wake of the Pacific front. More on this below.

Hires models suggest for the winds to come down a bit between now
and day break across the southern Rio Grande but honestly across
the entire area as the upper level trough moves closer to the local
area. During day break as well, an unstable atmosphere on the making
could create enough instability across our area and produce elevated
thunderstorm activity over parts of the Hill Country and Interstate
35 ahead of the upper level trough and associated strong Pacific
frontal boundary. This picture changes quickly mid to late morning
with the warm sector favoring the development of scattered to
numerous showers and thunderstorms. Some of these storms could be
strong to severe capable of producing strong to damaging wind gusts
and isolated tornados. SPC Day One Convective Outlook highlights
areas east of a Fredericksburg to New Braunfels to Yorktown line with
a Marginal Risk (level 1 of 5) and east of a Giddings to La Grande
to west of Speaks line with a Slight Risk (level 2 of 5).

A second opportunity for strong to severe storms comes with the
actual push of the Pacific front mid to late afternoon. Once again,
main hazards with this line of storms are strong to damaging wind
gusts and isolated tornadoes.

In the wake of the frontal boundary, areas to the west of the local
area are going to be dealing with strong northwest winds. These
northwest winds are forecast to be sustained around the 25 to 35 mph
range and gusting as high as 45 to 55 mph. Winds continue to spread
across South Central Texas this afternoon and evening and remain
through mid to late Tuesday morning. Even though we will have a lull
mid to late morning today as a far as strong winds are concern,
there is a Wind Advisory for the Rio Grande, southern Edwards
Plateau and Hill Country through noon Tuesday and this includes the
expansion of the Wind Advisory for all of South Central Texas
through noon Tuesday.

Dry and cool air is forecast to push across the local area from west
to east mid to late morning and slowly taking over across the east
by early evening. Dry and strong winds bring the potential for fire
weather with minimum relative humidities in the teens and 20s and
strong northwest winds. More on this below in the Fire Weather
section.

Overnight low to reach the low to mid 30s across Val Verde County,
southern Edwards Plateau and Hill Country to 40s elsewhere under
clear skies. A cool day is in store for Tuesday with highs in the
50s across the north and 60s to the south. Breezy to windy
conditions start to relax late morning into the afternoon but still
some areas along and east of Interstate 35 could get northwest
winds of 15 to 25 mph with gusts up to 30 mph.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 246 AM CST Mon Jan 8 2024

Things will be much calmer at the beginning of the long-term period
of the forecast as surface winds diminish in speed. Wind will become
light and variable after midnight but begin to pick up slightly in
speed by sunrise as southerly flow returns to the area. Low
temperatures may be tricky as temperatures are likely to quickly
fall after sunset with weaker winds and dry air in place, but will
likely plateau a bit once southerly flow returns to the area during
the overnight period. The official forecast shows lows in the lower
to middle 30s. Southerly flow will continue into Thursday and this
will allow high temperatures on Wednesday to rise into the 60s to
near 70 and continue to warm on Thursday into the 70s to near 80s
degrees.

The next storm system will arrive late Thursday night into Friday
morning as the next strong upper low passes across the state. Will
likely see Wind Advisory level winds again for much of the area and
near-critical to critical fire weather conditions across the western
counties. This frontal system is not expected to bring much rainfall
outside of some slight chances in the northeastern CWA. Colder
weather returns behind this system and have lowered NBM highs on
Friday to better line up with the timing of the frontal passage in
the morning hours with consistency in the deterministic models.
Highs through the weekend should be in the 50s and 60s with lows in
the 30s. A stronger front looks to arrive late Sunday into Sunday
night and will likely bring the coldest weather of the winter
season. Still plenty of time to watch this system.

&&

.AVIATION...
(18Z TAFS)
Issued at 1134 AM CST Mon Jan 8 2024

A cold front is approaching I-35. Ahead of the front low clouds and
showers are continuing. Ceilings are mainly MVFR. Winds are from the
southeast. These conditions will prevail for the next few hours at
the Austin and San Antonio airports. The front has moved through DRT
and skies have scattered. Winds have shifted to the northwest and
have increased to 20 with gusts to around 30. The front should move
across I-35 by around 21Z. This will clear skies and bring strong,
gusty northwesterly to westerly winds.

&&

.FIRE WEATHER...
Issued at 246 AM CST Mon Jan 8 2024

A strong Pacific cold front moves in from the west mid morning
today. Very gusty northwest winds and drier air will move in behind
the front. A Red Flag Warning is in effect from 9 AM through 9 PM
this evening. For Tuesday, gusty northwest winds and dry air will
remain intact across the region. Despite the cooler temperatures,
elevated to near critical fire weather conditions appear in store on
Tuesday. We will need to keep an eye on this situation for the
possibility of new products related to the fire weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              66  39  55  35 /  80   0   0   0
Austin Bergstrom Intl Airport  68  39  57  33 /  80  10   0   0
New Braunfels Muni Airport     68  40  60  35 /  70   0   0   0
Burnet Muni Airport            63  36  53  33 /  60   0   0   0
Del Rio Intl Airport           63  42  62  35 /  10   0   0   0
Georgetown Muni Airport        66  38  55  34 /  70   0   0   0
Hondo Muni Airport             66  40  60  33 /  30   0   0   0
San Marcos Muni Airport        67  38  58  33 /  80  10   0   0
La Grange - Fayette Regional   70  39  55  33 /  90  10   0   0
San Antonio Intl Airport       66  41  59  36 /  50  10   0   0
Stinson Muni Airport           69  43  61  36 /  40  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until noon CST Tuesday for Bandera-Blanco-Burnet-
Dimmit-Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Maverick-Real-
Uvalde-Val Verde-Zavala.

Wind Advisory until noon CST Tuesday for Atascosa-Bastrop-Bexar-
Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-Guadalupe-Hays-Karnes-
Lavaca-Lee-Medina-Travis-Williamson-Wilson.

&&

Short-Term...17
Long-Term...29
Aviation...05
Hazardous weather outlook, Jan 8, 3:22 AM CST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
322 AM CST Mon Jan 8 2024

TXZ171>173-183>194-202>209-217>225-228-090930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
322 AM CST Mon Jan 8 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong southerly winds are forecast to create windy conditions
across the Rio Grande Plains, southern Edwards Plateau and Hill
Country overnight through early this morning. Sustained winds of
20 to 35 mph and gusts up to 50 mph are possible. Some of the
higher elevation sites over the Hill Country and southern Edwards
Plateau could see a few gusts near 55 mph. A Wind Advisory remains
in effect for the above mentioned areas tonight including the
rest of South Central Texas as a second surge of strong winds
arrive from the northwest in the wake of a Pacific cold front.

The gusty winds and low humidity will likely result in elevated
to critical fire weather conditions in the wake of the frontal
passage. A Red Flag Warning is in effect 9 AM through 9 PM this
evening across portions of the Southern Edwards Plateau and the
Rio Grande Plains.

A few strong to severe storms will be possible mid to late morning
into the afternoon along and east of a Fredericksburg to New
Braunfels to Speaks line. Strong to damaging wind gusts and
isolated tornadoes possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong northwest winds are likely through Tuesday morning.
Sustained winds of 25 to 35 mph and gusts up to 50 mph will be
expected. Some of the higher elevation sites across the Hill
Country and southern Edwards Plateau may see a few gusts near 55
mph. A Wind Advisory is in effect across all of South Central
Texas Noon Monday through Noon Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jan 8, 1:18 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
118 PM CST Mon Jan 8 2024

TXZ205-207-221-223-082000-
Guadalupe TX-Bexar TX-Gonzales TX-Wilson TX-
118 PM CST Mon Jan 8 2024

...A strong thunderstorm will impact portions of Guadalupe, west
central Gonzales, northern Wilson and east central Bexar Counties
through 200 PM CST...

At 118 PM CST, Doppler radar was tracking a strong thunderstorm near
New Berlin, or 12 miles southwest of Seguin, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Schertz, Seguin, Cibolo, McQueeney, St. Hedwig, La Vernia, Marion,
Kingsbury, Santa Clara, New Berlin, Zuehl, Geronimo, Leesville,
Nolte, Zipp, Belmont, Friendly Corner, Bebe, and Monthalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2936 9755 2926 9828 2959 9817 2974 9777
      2973 9777 2973 9776 2972 9777 2971 9774
      2971 9773 2970 9774 2968 9772
TIME...MOT...LOC 1918Z 249DEG 30KT 2943 9806

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GALE

The radar

The Austin/San Antonio radar (KEWX), 39 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Gonzales

When
January 8, 1:54 PM CST
Where
Gonzales County, 0.6 mi E of Belmont
Measured
1 in hail
Reported by
Public
Coordinates
29.520, -97.690

A thunderstorm produced quarter size hail in Belmont.

Hail, Gonzales

When
January 8, 1:58 PM CST
Where
Gonzales County, 1.2 mi E of Belmont
Measured
2.25 in hail
Reported by
Emergency Manager
Coordinates
29.520, -97.680

A thunderstorm produced 2.25 inch diameter hail in Belmont.

Hail, Gonzales

When
January 8, 2:00 PM CST
Where
Gonzales County, 2.07 mi N of Monthalia
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
29.500, -97.620

A thunderstorm produced tennis ball size hail near the H-4 dam on Lake Gonzales.

Hail, Gonzales

When
January 8, 2:00 PM CST
Where
Gonzales County, 1.93 mi ENE of Oak Forest
Measured
3 in hail
Reported by
Public
Coordinates
29.510, -97.550

A thunderstorm produced hail from two to three inches in diameter approximately six miles west of Gonzales. Pictures of the hail were posted on X.

Hail, Caldwell

When
January 8, 2:00 PM CST
Where
Caldwell County, 5.03 mi ESE of Luling
Measured
0.88 in hail
Reported by
Public
Coordinates
29.640, -97.580

A thunderstorm produced nickel size hail near Hwy 183 and I-10 southeast of Luling.

Thunderstorm Wind, Gonzales

When
January 8, 2:05 PM CST
Where
Gonzales County, 1.04 mi E of Gonzales
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.501, -97.453

A thunderstorm produced wind gusts estimated at 70 mph that knocked down a traffic light at the intersection of St. Joseph St. and St. Lawrence St. in Gonzales.

Hail, Gonzales

When
January 8, 2:05 PM CST
Where
Gonzales County, 2.76 mi N of Gonzales Muni Arpt
Measured
2.5 in hail
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
29.570, -97.470

A thunderstorm produced hail up to the size of tennis balls that dented a car in Gonzales. The average hail stones were golf ball size.

Hail, Gonzales

When
January 8, 2:09 PM CST
Where
Gonzales County, 1.93 mi WNW of Gonzales
Measured
1.75 in hail
Reported by
Public
Coordinates
29.510, -97.500

A thunderstorm produced golf ball size hail on Hwy 90 west of Gonzales.

Thunderstorm Wind, Gonzales

When
January 8, 2:30 PM CST
Where
Gonzales County, 0.92 mi SE of Gonzales Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.520, -97.460

A thunderstorm produced wind gusts estimated at 70 mph that downed a power line on St. Joseph St. in Gonzales.

Thunderstorm Wind, Lavaca

When
January 8, 3:06 PM CST
Where
Lavaca County, 0.42 mi NW of Yoakum
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.305, -97.154

A thunderstorm produced wind gusts estimated at 70 mph that blew a tree onto a power line on Alt US Hwy 77 near the railroad crossing in Yoakum.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159202, 1159203, 1159204, 1159205, 1159206, 1159207, 1159208, 1159209, 1159210, 1159211.